Many people who struggle with getting a good night’s sleep often turn to a variety of old-fashioned remedies and over-the-counter medications for help, before eventually asking their physician for assistance in the form of a prescription medication. But a new study published in the Journal of the American Medical Association (JAMA) has raised serious questions about the long-term effect of those sleep aids, as well as of several popular hayfever remedies and antidepressants. The study has caused concern that there is a higher risk of being diagnosed with Alzheimer’s disease if you take these medications at high doses over a period of several years.
The researchers found that there was a distinct association between antihistamine drugs Piriton and Benedryl, as well as of the sleep remedy Nytol and several older antidepressants to dementia. All of the drugs that are named in the study are classified as anticholinergic medications, which work by blocking the actions of a chemical messenger called acetylcholine.
According to Professor Shelly Gray, director of the geriatric pharmacy program at the University of Washington School of Pharmacy, “Older adults should be aware that many medications — including some available without a prescription, such as over-the-counter sleep aids — have strong anticholinergic effects.” He also reminds seniors that they should be sure to tell their health care providers about any medications that they are taking that their doctor may not be aware of, and warns that no prescribed medications should be discontinued without telling their physicians either. As for the physicians themselves, Gray warns that, “Health-care providers should regularly review their older patients’ drug regimens, including over-the-counter medications, to look for chances to use fewer anticholinergic medications at lower doses.” This warning is a direct result of the new study, as well as earlier studies linking anticholinergic drugs and dementia in the elderly. The difference between the two is that the newer study shows that the higher the dose of medications, the higher the risk of dementia.
The conclusions were reached after following almost 3,500 men and women at or over the age of sixty five for a period of seven years while monitoring their medication use. Out of that group, over 600 were later diagnosed with Alzheimer’s and another 160 with some other form of dementia. The higher the dose of anticholinergic drugs being taken, the higher the association was with dementia. The link was clear-cut, with a statistical relationship to dementia hovering at 54 percent and 63 percent for Alzheimer’s disease.
Looking specifically at the medications that were being taken, the medicines that had the highest correlation with dementia were at least ten milligrams of the antidepressant doxepin, 4 milligrams of either Nytol or Bendaryl, or five milligrams of an overactive bladder medication known as Ditropan. The dosage period for each of these to show a relationship was three years. According to Professor Gray, there are other drugs, such as any of the selective serotonin reuptake inhibitor antidepressants such as Prozac or several newer antihistamine options that would avoid this unfortunate impact.
“If providers need to prescribe a medication with anticholinergic effects because it is the best therapy for their patient, they should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective.”
In theorizing as to why these medications were found to have this specific detrimental effect, many pointed out that animal studies had shown that the anticholinergic effects were related to increases in the levels of beta-amyloid protein in the animals’ brains. High beta-amyloid levels are a symptom of Alzheimer’s disease. Similarly, people suffering from Alzheimer’s disease have been shown to have low levels of actylcholine. The drugs named in the study have a specific purpose of blocking acetylcholine, and often lead to temporary side effects that include poor memory. As a result, there have been questions as to whether the anticholinergics somehow have a permanent or residual impact. “Given the devastating consequences of dementia, informing older adults about this potentially modifiable risk would allow them to choose alternative products and collaborate with their health care professionals to minimize overall anticholinergic use.”
The concerns about these medications cross over from the United States to the United Kingdom, where it’s estimated that up to half of the elderly population is taking at least one anticholinergic drug, particularly those who are in care homes. Dr. Simon Ridly, the head of research at a United Kingdom charity called Alzheimer’s Research, said, “This large study adds to some existing evidence linking anticholinergic drugs to a small increased risk of dementia, but the results don’t tell us that these drugs cause the condition. Continued research to shed light on these links will be important for helping understand the benefits and potential risks of these drugs. In the meantime, anyone who is worried about the medication they are taking should seek advice from a doctor or pharmacist before stopping a course of treatment.”
In measuring the impact of the various medications, the researchers looked at each one and calculated how many days each of the study’s subjects took the medication. Then they looked at the incidence of dementia and compared it to the length of time that the medication was actually taken. The results were a clear link between higher cognitive decline and having taken the medications for a period of three years or longer.
According to Dr. Doug Brown, director of research and development at the Alzheimer’s Society charity, “There have been concerns that regular use by older people of certain medications with anticholinergic effects, such as sleep aids and hayfever treatments, can increase the risk of dementia in certain circumstances, which this study supports. However, it is still unclear whether this is the case and if so, whether the effects seen are a result of long-term use or several episodes of short-term use. We would encourage doctors and pharmacists to be aware of this potential link and would advise anyone concerned about this to speak to their GP before stopping any medication.”